Lightning, Marion
- When
- July 29, 12:40 PM CST
- Where
- Marion County, Bear Creek
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Lightning struck Phillips High School.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 11:30 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT SAT JUL 29 2006 .UPDATE...ADDED 18Z AVIATION DISCUSSION. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) SHOWERS CONTINUE TO MOVE EAST ACROSS THE AREA THIS MORNING WITH A FEW THUNDERSTORMS ALREADY DEVELOPING ACROSS MIDDLE TENNESSEE. FOR TODAY...EXPECT THIS TREND TO CONTINUE AS A POTENT (AS FAR AS THE SUMMER IS CONCERNED) UPPER LEVEL DISTURBANCE IS EXPECTED TO DIVE SOUTH ACROSS THE AREA. WITH PLENTY OF MOISTURE AVAILABLE...SHOWERS AND THUNDERSTORMS WILL BE PREVALENT ACROSS NORTHERN AREAS BY LATE THIS AFTERNOON. WITH MAV GUIDANCE GOING CATEGORICAL POPS NORTH OF INTERSTATE 20 (INCLUDING 100 PERCENT FOR KBHM)...IT SURE IS TOUGH TO ARGUE AGAINST THOSE NUMBERS GIVEN ITS PAST RECORD IN THE FIRST PERIOD WHEN FORECASTING CATEGORICAL. WITH MOSTLY CLOUDY SKIES TODAY...TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS DAYS. HOWEVER...BELIEVE MAV GUIDANCE MAY BE A LITTLE COOL...SO HAVE SIDED MORE WITH ETA MOS NUMBERS. AS THE UPPER LEVEL DISTURBANCE SLOWLY SINKS SOUTH...EXPECT SHOWERS AND THUNDERSTORMS TO DO SO AS WELL. BEST CHANCE OF RAIN TONIGHT WILL BE SOUTH OF INTERSTATE 20 WHERE BEST MOISTURE AND LIFT WILL EXIST. UPPER DISTURBANCE CONTINUES TO HANG AROUND CENTRAL ALABAMA ON SUNDAY PROVIDING ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS. SO HAVE CONTINUED LIKELY POPS FOR SOUTHERN AREAS TO ACCOUNT FOR THIS CONVECTION. BELIEVE MAV GUIDANCE TEMPERATURES CONTINUE TO BE ON THE COOL SIDE SO HAVE GONE A FEW DEGREES WARMER FOR HIGHS. BY MONDAY...AS THE UPPER HIGH HOLDS STRONG ACROSS THE OHIO VALLEY...THE UPPER DISTURBANCE THAT MOVED THROUGH THE AREA ON SATURDAY AND SUNDAY WILL ROTATE TO THE NORTHWEST ACROSS EAST MISSISSIPPI. AT THIS POINT THIS FEATURE WILL HAVE LOST A LOT OF ITS POTENCY SO HAVE ONLY INCLUDED CHANCE POPS FOR THE AREA... HIGHER WEST TO EAST. KNS/99 .LONG TERM...(TUESDAY THROUGH SATURDAY) ALTHOUGH THERE ARE SUBTLE CHANGES IN THE MODELS THROUGH THE LONG TERM PERIOD...THE NET RESULT BRINGS LITTLE CHANGE TO THE FORECAST. IN SPITE OF SUBTLE RUN TO RUN CHANGES...THE MAIN THEME CONSISTENT WITH THE VARIOUS MODELS THROUGH THE LONG TERM CONTINUES TO BE THE SUBTROPICAL RIDGE...WHICH WILL BE CENTERED TO OUR NORTH. AS NOTED BY FFC...GFS HAS BEEN TRYING TO STAMP SOME SORT OF TROPICAL ACTIVITY ON THE EASTERN SIDE OF THIS RIDGE...BUT HAS NOW SHIFTED FROM A CAROLINA SYSTEM TO A MORE BELIEVABLE EASTERLY WAVE TRAVERSING THE NORTHERN GULF. AT THE SURFACE...THE BERMUDA HIGH IS WELL OUT INTO THE ATLANTIC...WITH A WEAK RIDGE AXIS WELL SOUTH OF CENTRAL ALABAMA. ALL IN ALL...A RELATIVELY FEATURELESS SPELL...WITH NO DISCERNIBLE SYNOPTIC SCALE DISTURBANCES FORECAST INTO THE AREA. AS SUCH...AND WITH PRECIPITABLE WATER AMOUNTS HOLDING FAIRLY HIGH... SURE SEEMS THAT MAINTAINING A VERY CLIMATOLOGICAL FORECAST IS THE THING TO DO. BASICALLY MADE VERY FEW AND MINOR TWEAKS TO THE EXTENDED...MAINTAINING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH HIGHS IN THE LOW TO MID 90S...AND LOWS IN THE LOW TO MID 70S. FORECAST HIGH TEMPS GENERALLY AT OR ABOVE MEX GUIDANCE CLOSER TO ENSEMBLE HIGHS...AND GENERALLY ACCEPTED MEX FOR LOW TEMPS WITH ONLY A FEW LOCAL EFFECTS. TRENDED MEX POPS DOWN TOWARDS ENSEMBLE MEANS IN MOST INSTANCES...BUT TWEAKS WERE VERY MINOR. JD/81 && .AVIATION...DISCUSSION FOR 18Z TAFS. ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MCH OF THE UPCOMING TAF CYCLE. THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S. SHOWERS AN THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING. CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5 THOUSAND IN THE VICINITY OF THUNDERSTORMS. OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM, ANNISTON, AND CALERA. VISIBILITY WILL LIKELY DECREASE TO 3 TO 5 MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT JUL 29 2006 ALZ011>015-017>050-301830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM. STRONG GUSTY WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY. AREAS ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 12/SIRMON
The Columbus AFB radar (KGWX), 49 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 lightning. Local standard time, as filed.
Lightning struck Phillips High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522444.